Gradient Estimates for the Perfect and Insulated Conductivity Problems with Multiple Inclusions

Communications in Partial Differential Equations (Impact Factor: 1.19). 09/2009; 35(11). DOI: 10.1080/03605300903564000
Source: arXiv

ABSTRACT In this paper, we study the perfect and the insulated conductivity problems with multiple inclusions imbedded in a bounded domain in $\mathbb{R}^n, n\ge 2$. For these two extreme cases of the conductivity problems, the gradients of their solutions may blow up as two inclusions approach each other. We establish the gradient estimates for the perfect conductivity problems and an upper bound of the gradients for the insulated conductivity problems in terms of the distances between any two closely spaced inclusions.

  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We consider the enhancement of electric field in the presence of two perfectly conducting spheres accepting different radii. When the two spheres get closer, the electric field have a much larger magnitude compared to the external field in the small gap region between the two spheres. The enhanced field can be arbitrary large with the generic blow-up rate $|\ep\ln\ep|^{-1}$ in three dimensional space, where $\ep$ is the distance between the spheres. In this paper we derive rigorously an asymptotic formula of the electric field consisting of elementary functions. The asymptotic formula explicitly characterizes superfocusing of the electric field in terms of the spheres radii, the distance between the spheres, and the external field. We illustrate our results with numerical calculations.
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: We establish upper bounds on the blow up rate of the gradients of solutions of the Lam, system with partially infinite coefficients in dimension two as the distance between the surfaces of discontinuity of the coefficients of the system tends to zero.
    Archive for Rational Mechanics and Analysis 01/2014; 215(1):307-351. DOI:10.1007/s00205-014-0779-0 · 2.02 Impact Factor
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: In this paper, we consider a gradient estimate for a conductivity problem whose inclusions are two neighboring insulators in three dimensions. When inclusions with extreme conductivity (insulator or perfect conductor) are closely located, the gradients of solutions may become arbitrarily large in the narrow region in between inclusions as the distance between inclusions approaches zero. The estimate for gradient between insulators in three dimensions has been regarded as a challenging problem, while the optimal estimates in terms of the distance have been known for the other problems of perfectly conducting inclusions in two and higher dimensions, and insulators in two dimensions. In this paper, we establish an upper bound of gradient on the shortest line segment between two insulating unit spheres in three dimensions. It presents an improved dependency of gradient on the distance which is substantially different from the blow-up rates in the other extreme conductivity problems.

Full-text (2 Sources)

Available from
May 20, 2014